Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Jul 26, 2021, 3:26 PM MDT for Washington County, Utah. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2021, 3:26 PM MDT (21:26 UTC)
- Expired
- Jul 26, 2021, 4:15 PM MDT
- In force
- 49 min
- Issued by
- NWS Salt Lake City, UT
County Washington County, UT
The radar
The Cedar City radar (KICX), 85 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 467 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
987 WWUS85 KSLC 262126 SPSSLC Special Weather Statement National Weather Service Salt Lake City UT 326 PM MDT Mon Jul 26 2021 UTZ123-125-262215- Southern Mountains UT-Lower Washington County UT- 326 PM MDT Mon Jul 26 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON COUNTY UNTIL 415 PM MDT... At 326 PM MDT, National Weather Service Doppler radar indicated strong thunderstorms near St George, or 17 miles east of Virgin River Gorge...moving north at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible. Locations impacted include... St George, Washington, Hurricane, Santa Clara, Quail Creek State Park, Sand Hollow State Park, Ivins, Leeds, Bloomington and Snow Canyon State Park. This includes the following highways... Interstate 15 between mile markers 1 and 22. Utah Route 18 between mile markers 0 and 9. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. This storm may intensify, so be certain to monitor local radio and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3717 11382 3727 11337 3700 11338 3700 11372 TIME...MOT...LOC 2126Z 159DEG 13KT 3699 11353 $$ Webber
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 26, 5:35 AM MDT, 9 hours 51 minutes earlier.
Area forecast discussion, Jul 26, 5:35 AM MDT, 9 hours 51 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
535 AM MDT Mon Jul 26 2021
.SYNOPSIS...Moisture over southern Utah will spread northward
across the remainder of Utah and southwest Wyoming today and
Tuesday. Unsettled conditions will continue for much of the week.
&&
.SHORT TERM (THROUGH 12Z THURSDAY)...High pressure over the Western
CONUS has started shifting back east and is now centered over Utah
this morning. This high will continue shifting east today while
amplifying across the area. The airmass is quite dry across northern
Utah with clear skies early this morning and PWATs under a half
inch. Meanwhile, a moist airmass remains in place across southern
Utah, with PWATs still running over 1.1 inches near the Arizona
border, and closer to 1.4 inches in the southwestern corner of Utah.
The flow across southern Utah will turn southeasterly today as the
ridge axis shifts east of the area and the closed low which had
previously moved west across Arizona now just off the Baja/SoCal
coast. This flow will help spread moisture northward today. By early
evening, the leading edge of the moisture surge will have spread
through central Utah. This will lead to an increase in thunderstorm
activity across central Utah, aided in part by a weak vort lobe from
the remnants of the aforementioned low. The storms may initially
start dry and produce gusty winds along the leading edge, but should
moisten up through the afternoon/evening. Meanwhile, thunderstorms
across southern Utah will continue to produce areas of heavy rain.
Storm motions today will trend towards to west to northwest after
initiating off the spine of Utah, so expect the southwest and west-
central valleys of Utah to see a fair amount of thunderstorm
activity. Have issued a Flash Flood Watch for portions of southwest
Utah where heavy rain may have the greatest impacts today, namely
the Brian Head burn scar, portions of Iron County including near the
steep terrain adjacent to the I-15 corridor, and Zion NP.
Thunderstorms will be focused more across the north tomorrow as the
airmass trends slightly drier and more stable across the southwest.
The HREF mean PWAT for tomorrow across northern Utah is in the 1.0-
1.4 inch range, while southwest Utah is in the 0.8-1.0 inch range.
The mountains of northern through central Utah could see areas of
heavy rain, with northern/central Utah burn scars a particular area
of concern. However, with southerly flow overspreading all of Utah,
the good news is that much of the smoke will be driven northward and
out of Utah by late tomorrow afternoon. In addition, the increase in
clouds and moisture should knock temperatures down a few degrees.
By Wednesday, the high pressure will remain firmly in place east of
Utah, with southerly flow maintaining a moist airmass across the
forecast area. Expect scattered convection once again, focused on
the mountains and adjacent valleys.
.LONG TERM (After 12z Thursday)...The long term forecast is
beginning to sound like a broken record. The ongoing and active
monsoon season, looks to continue through at least day 6, next
Sunday. The broad area of high pressure will finally begin shift
both its location and orientation beginning by next weekend. In the
meantime, Thursday and Friday will feature the typical monsoonal
setup as southerly flow will pump a deep column of rich moisture
into Utah as noted by PWAT values climbing to 1" with locations
across northern Utah seeing PWAT values in the 1-1.25" range. Once
again, flash flooding and strong winds will be the main hazards.
While we will keep the monsoon surge ongoing into the weekend, the
pattern begins to breakdown as the area of high pressure begins to
weaken and open up into ridge axis that will be expanding from the
SE to NW across the Rockies. Utah will continue to sit on the
eastern periphery of this ridge axis which will allow the onslaught
of monsoonal moisture to continue, but lowering PWATS suggest these
surges will not be as moist. Nevertheless, we will maintain a flood
threat for the first weekend of August!
Heading into next week, a strong area of low pressure emerges in the
eastern Pacific in some of the long range model outputs, signaling a
shift in the overall long wave pattern. Although this would shutoff
the monsoonal moisture feed, residual moisture will be ample enough
to kick start afternoon showers and thunderstorms and thus, PoP
chances will remain in the forecast.
&&
.AVIATION...KSLC...VFR conditions will persist across the KSLC
terminal through the valid TAF period. Smoke will begin to disperse
but haze may bring intermittent visibility as low as 6SM between 22-
03z. Light southerly flow will switch to a northerly flow around
19z, with wind speeds in the 8-12 knot range. A return to a
southerly flow will occur around 03z.
Rest of Utah and southwest Wyoming...Showers and thunderstorms will
develop across central and southern Utah, mainly from KPVU south,
after 18z. Intermittent MVFR conditions will be possible at
terminals directly impacted by a thunderstorm. Strong and erratic
winds can be expected around thunderstorms. Outside of
thunderstorms, VFR conditions are expected. Smoke will diminish
across northern Utah, but lingering haze may lower visibility as low
as 6SM between 22-03z.
&&
.FIRE WEATHER...A moist airmass remains in place across southern
Utah this morning. This moisture will lift northward today, which
will bring scattered wet thunderstorms up through central Utah,
although gusty winds may also accompany storms especially across
central and portions of northern Utah near the leading edge of the
moisture plume. This moisture should reach northern Utah by
tomorrow, while the airmass trends slightly drier across the south.
Unsettled conditions can be expected through the week as the
moisture lingers across the area. This moisture will also result in
cooler temperatures.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch from noon MDT today through this evening for
UTZ122-124-125.
WY...None.
&&
Cheng/Woodward
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jul 26, 6:12 AM MDT, 9 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 612 AM MDT Mon Jul 26 2021 UTZ101>131-WYZ021-271300- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 612 AM MDT Mon Jul 26 2021 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Moisture will spread northward today and tonight. Showers and thunderstorms moving through central Utah may produce strong gusty winds but little rain initially. Across southern Utah, showers and thunderstorms capable of producing heavy rain, gusty winds, and hail will once again occur this afternoon and evening. The strongest storms are expected across southwest Utah where a potential for flash flooding exists, especially in prone areas such as slot canyons, burn scars, areas of steep terrain, and normally dry washes and streams. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Moisture will continue to spread north through the rest of the forecast area by Tuesday and remain in place through the week. Daily showers and thunderstorms capable of heavy rain, gusty winds and small hail will occur each afternoon and evening across much of the forecast area during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, Jul 26, 12:10 PM MDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1210 PM MDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 3 WNW KANOSH 38.82N 112.49W
07/25/2021 MILLARD UT DEPT OF HIGHWAYS
*** 8 FATAL *** UPDATED 26 JULY 12PM. THUNDERSTORM
OUTFLOW WINDS GENERATED BLOWING DUST WITH NEAR ZERO
VISIBILITY ALONG INTERSTATE 15 NEAR MP 152 SOUTH OF
FILLMORE. THIS RESULTED IN A MULTI VEHICLE PILEUP WITH AT
LEAST 22 VEHICLES INVOLVED AND SIX FATALITIES. MULTIPLE
INJURIES WERE ALSO REPORTED ALTHOUGH THE EXACT NUMBER OF
INJURIES IS UNKNOWN. THE NEAREST RWIS SITE LOCATED 7
MILES SOUTH OF THE CRASH SITE REPORTED A WIND GUST TO 32
MPH AROUND THE TIME OF THE CRASH AROUND 430 PM MDT.
&&
MICHAEL.WESSLERSpecial weather statement, Jul 26, 1:47 PM MDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 147 PM MDT Mon Jul 26 2021 UTZ125-126-262030- Upper Sevier River Valleys UT-Southern Mountains UT- 147 PM MDT Mon Jul 26 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIUTE...NORTHWESTERN GARFIELD...EASTERN BEAVER AND NORTHEASTERN IRON COUNTIES UNTIL 230 PM MDT... At 146 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 10 miles south of Junction...moving northwest at 10 mph. Wind gusts up to 50 mph will be possible. Locations impacted include... Junction and Circleville. This includes US Route 89 between mile markers 146 and 161. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3811 11211 3800 11225 3805 11252 3828 11235 TIME...MOT...LOC 1946Z 120DEG 9KT 3808 11226 Webber
Local storm report, Jul 26, 1:52 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
152 PM MDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM FLASH FLOOD ZION NP 37.25N 112.95W
07/26/2021 WASHINGTON UT PARK/FOREST SRVC
SIGNIFICANT FLASH FLOOD WAVE IN PINE CREEK REPORTED BY
ZNP STAFF
&&
MICHAEL.WESSLERSpecial weather statement, Jul 26, 2:00 PM MDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 200 PM MDT Mon Jul 26 2021 UTZ123>125-128-262045- South Central Utah UT-Southern Mountains UT-Zion National Park UT- Lower Washington County UT- 200 PM MDT Mon Jul 26 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY UNTIL 245 PM MDT... At 200 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Apple Valley, or 11 miles southwest of Zion National Park...moving northwest at 10 mph. Wind gusts up to 50 mph will be possible. Locations impacted include... Zion National Park, Hurricane, La Verkin, Quail Creek State Park, Apple Valley, Toquerville, Leeds, Virgin and Rockville. This includes Interstate 15 between mile markers 24 and 31. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 3723 11303 3711 11306 3713 11340 3736 11332 TIME...MOT...LOC 2000Z 112DEG 9KT 3718 11314 Webber
Local storm report, Jul 26, 2:44 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
244 PM MDT MON JUL 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM FLASH FLOOD CEDAR CITY 37.67N 113.07W
07/26/2021 IRON UT DEPT OF HIGHWAYS
WATER IS FLOWING ONTO MANY ROADWAYS IN CEDAR CITY,
INCLUDING ON INTERSTATE 15 NEAR MILE MARKER 59.
&&
MTSpecial weather statement, Jul 26, 3:26 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 326 PM MDT Mon Jul 26 2021 UTZ123-125-262215- Southern Mountains UT-Lower Washington County UT- 326 PM MDT Mon Jul 26 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON COUNTY UNTIL 415 PM MDT... At 326 PM MDT, National Weather Service Doppler radar indicated strong thunderstorms near St George, or 17 miles east of Virgin River Gorge...moving north at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible. Locations impacted include... St George, Washington, Hurricane, Santa Clara, Quail Creek State Park, Sand Hollow State Park, Ivins, Leeds, Bloomington and Snow Canyon State Park. This includes the following highways... Interstate 15 between mile markers 1 and 22. Utah Route 18 between mile markers 0 and 9. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. This storm may intensify, so be certain to monitor local radio and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3717 11382 3727 11337 3700 11338 3700 11372 TIME...MOT...LOC 2126Z 159DEG 13KT 3699 11353 Webber
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 6:06 PM MDT | Special Weather Statement | SLC | Washington | 39 min |
| Jul 25, 6:16 PM MDT | Special Weather Statement | SLC | Washington | 44 min |
| Jul 26, 3:37 AM MDT | Flash Flood Watch | SLC | Beaver, Garfield, Iron, Kane, Piute, Washington and 1 more | 20 hr |
| Jul 26, 1:13 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Jul 26, 1:37 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 23 min |
| Jul 26, 1:40 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Jul 26, 1:47 PM MDT | Special Weather Statement | SLC | Piute | 43 min |
| Jul 26, 2:00 PM MDT | Special Weather Statement | SLC | Washington | 45 min |
| Jul 26, 2:07 PM MDT | Areal Flood Advisory | SLC | Washington | 53 min |
| Jul 26, 2:12 PM MDT | Areal Flood Advisory | SLC | Iron | 2 hr |
| Jul 26, 2:35 PM MDT | Flash Flood Warning | SLC | Iron | 115 min |
| Jul 26, 2:45 PM MDT | Flash Flood Warning | SLC | Garfield | 4 hr |
| Jul 26, 2:53 PM MDT | Flash Flood Warning | SLC | Iron, Washington | 3 hr |
| Jul 26, 3:01 PM MDT | Severe Thunderstorm Warning | SLC | Beaver, Iron | 29 min |
| Jul 26, 3:07 PM MDT | Severe Thunderstorm Warning | SLC | Beaver, Iron | 23 min |
| Jul 26, 3:20 PM MDT | Severe Thunderstorm Warning | SLC | Beaver, Iron | 2 min |
| Jul 26, 3:30 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 30 min |
| Jul 26, 3:32 PM MDT | Areal Flood Advisory | SLC | Washington | 118 min |
| Jul 26, 3:32 PM MDT | Flash Flood Warning | SLC | Beaver | 3 hr |
| Jul 26, 4:00 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 30 min |
| Jul 26, 4:34 PM MDT | Special Weather Statement | SLC | Washington | 41 min |
| Jul 26, 4:55 PM MDT | Special Weather Statement | SLC | Beaver | 50 min |
| Jul 26, 5:30 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.